Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 183, NWS Bismarck, ND

September 9, 2004Renville County, Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 9, 2004, 7:17 PM CDT for Renville County, Ward County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2004, 7:17 PM CDT (00:17 UTC)
Expired
Sep 9, 2004, 8:15 PM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Renville County, ND, Ward County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2004-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2004-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
725 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1858 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 100017
SVRBIS
NDC075-101-100115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
717 PM CDT THU SEP 9 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN RENVILLE COUNTY IN NORTH CENTRAL NORTH DAKOTA
  WESTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 815 PM CDT

* AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM KENMARE TO 8 MILES NORTHWEST OF
  MAKOTI...OR FROM 48 MILES NORTHWEST OF MINOT TO 31 MILES SOUTHWEST
  OF MINOT...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DONNYBROOK AROUND 725 PM CDT
  HARTLAND...RYDER AROUND 730 PM CDT
  TOLLEY...BERTHOLD AROUND 735 PM CDT
  NORMA...CARPIO AROUND 740 PM CDT
  FOXHOLM...DES LACS AROUND 755 PM CDT
  GRANO AROUND 800 PM CDT

HAIL UP TO 1.5 INCHES IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND 
MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 4874 10155 4872 10150 4798 10130 4788 10187
      4803 10188 4804 10191 4838 10192 4839 10197
      4854 10197 4856 10206 4879 10211

$$
FORS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:40 AM CDT, 15 hours 37 minutes earlier.

Area forecast discussion, Sep 9, 3:40 AM CDT, 15 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
340 AM CDT THU SEP 9 2004

.SHORT TERM...
FORECAST PROBLEM TODAY WILL BE POPS TONIGHT THROUGH FRIDAY NIGHT AND
AGAIN LATE SUNDAY. UTILIZED AN ETA/GFS BLEND AGAIN TODAY.

CURRENTLY LARGE AREA OF WEAK LOW PRESSURE OVER WESTERN NORTH DAKOTA
WITH WATER VAPOR INDICATING IMPULSES WORKING THROUGH NORTHERN
ROCKIES. PERHAPS ENOUGH INSTABILITY EARLY THIS EVENING FOR AN
ISOLATED THUNDERSTORM BUT BEST FOR CONVECTION APPEARS TO BE LATE
TONIGHT AND FRIDAY AS STRONGEST SHORTWAVE TRAVERSES CWA WITH SFC LOW
TO OUR SOUTH WHICH SHOULD CONTINUE TO KEEP THE HIGH DEW POINT AIR
OVER AT LEAST THE EASTERN HALF OF OUR CWA.

SHORTWAVE TROUGH MAKES IT INTO EASTERN NORTH DAKOTA BY 06Z SATURDAY
WITH RIDGING PUSHING INTO THE WEST. WILL CONTINUE WITH DRY FORECAST
ON LATE FRIDAY AND SATURDAY. ON SUNDAY THE NEXT SURFACE TROUGH MOVES
ACROSS THE CWA. POSSIBLY ENOUGH INSTABILITY FOR AN AFTERNOON SHOWER
OR THUNDERSTORM AHEAD OF THE TROUGH BUT WITH MID-UPPER SUPPORT NOT
ARRIVING UNTIL LATER I WILL NOT INTRODUCE A CHANCE AT THIS TIME. WE
DO HAVE POPS IN SUNDAY NIGHT AND THAT STILL LOOKS GOOD...EVEN UPPED
POPS A BIT ACROSS CENTRAL CWA.

ONLY MINOR ADJUSTMENTS IN TEMPERATURES THROUGH SATURDAY. I DID LOWER
MAX TEMPERATURES ON SUNDAY (MAINLY NORTHERN CWA) FROM PREVIOUS FCST
AS COOLER AIR SEEPS SOUTH INTO OUR CWA. THIS BLENDS WELL WITH OUR
NEIGHBORS TO THE EAST AND WEST.

.LONG TERM...
GENERAL TREND OF THE LONG RANGE IS FOR A BROAD TROUGH OVER THE
WESTERN US TO DEVELOP INTO A CLOSED LOW OVER THE NORTHWEST STATES BY
THURSDAY.  SHORT WAVES MOVING THROUGH THE TROUGH WILL BRING
INCREASED DYNAMICS TO THE AREA AND PERIODIC CHANCES OF PRECIP.  THE
TEMPERATURE TREND WILL BE TOWARD COOLER TEMPS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TWH/TSW
Hazardous weather outlook, Sep 9, 5:05 AM CDT, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
505 AM CDT THU SEP 9 2004

NDZ003>005-011>013-021>023-025-036-037-047-048-050-051-101002-
BOTTINEAU-DICKEY-FOSTER-KIDDER-LA MOURE-LOGAN-MCHENRY-MCINTOSH-
MCLEAN-PIERCE-RENVILLE-ROLETTE-SHERIDAN-STUTSMAN-WARD-WELLS-
INCLUDING THE CITIES OF...MINOT...JAMESTOWN...BOTTINEAU...WASHBURN...
RUGBY...HARVEY...ELLENDALE...CARRINGTON...BELCOURT AND ASHLEY
505 AM CDT THU SEP 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR PATCHY DENSE FOG THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF SEVERE THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

NDZ001-002-009-010-017>020-031>035-040>046-101002-
ADAMS-BILLINGS-BOWMAN-BURKE-BURLEIGH-DIVIDE-DUNN-EMMONS-
GOLDEN VALLEY-GRANT-HETTINGER-MCKENZIE-MERCER-MORTON-MOUNTRAIL-
OLIVER-SIOUX-SLOPE-STARK-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...DICKINSON...CROSBY...BOWMAN...
BISMARCK...MANDAN...WATFORD CITY...STANLEY...MOTT...MEDORA...
LINTON...HETTINGER...BEULAH AND BEACH
505 AM CDT THU SEP 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VINING

In the hours before

Local storm report, Sep 9, 6:59 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
659 PM CDT THU SEP 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             7 N PALERMO             48.44N 102.23W
09/09/2004  1.50 INCH        MOUNTRAIL          ND   PUBLIC

&&

JC
Local storm report, Sep 9, 7:15 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
715 PM CDT THU SEP 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             5 N KENMARE             48.75N 102.08W
09/09/2004  0.75 INCH        WARD               ND   LAW ENFORCEMENT

&&

JC
Local storm report, Sep 9, 7:16 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
716 PM CDT THU SEP 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             1 N KENMARE             48.69N 102.08W
09/09/2004  1.00 INCH        WARD               ND   PUBLIC

&&

JC

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.